Osaka Journal of Mathematics

The recurrence time for irrational rotations

Dong Han Kim

Full-text: Open access


Let $T$ be a measure preserving transformation on $X \subset \mathbb{R}^d$ with a Borel measure $\mu$ and $R_E$ be the first return time to a subset $E$. If $(X,\mu)$ has positive pointwise dimension for almost every $x$, then for almost every $x$ \[ \limsup_{r \to 0^+} \frac{\log R_{B(x,r)}(x)}{-\log \mu(B(x,r))} \le 1, \] where $B(x,r)$ the the ball centered at $x$ with radius $r$. But the above property does not hold for the neighborhood of the `skewed' ball. Let $B(x,r;s) = (x - r^s, x + r)$ be an interval for $s >0$. For arbitrary $\alpha \ge 1$ and $\beta \ge 1$, there are uncountably many irrational numbers whose rotation satisfy that \[ \limsup_{r \to 0^+} \frac{\log R_{B(x,r;s)}(x)}{-\log \mu (B(x,r;s))} = \alpha \quad \text{and}\quad \liminf_{r \to 0^+} \frac{\log R_{B(x,r;s)}(x)}{-\log \mu (B(x,r;s))} = \frac{1}{\beta} \] for some $s$.

Article information

Osaka J. Math., Volume 43, Number 2 (2006), 351-364.

First available in Project Euclid: 6 July 2006

Permanent link to this document

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 37E10: Maps of the circle 11K50: Metric theory of continued fractions [See also 11A55, 11J70]


Kim, Dong Han. The recurrence time for irrational rotations. Osaka J. Math. 43 (2006), no. 2, 351--364.

Export citation


  • L. Barreira and B. Saussol: Hausdorff dimension of measures via Poincaré recurrence, Commun. Math. Phys. 219 (2001), 443--463.
  • L. Barreira and B. Saussol: Product structure of Poincaré recurrence, Ergodic Theory Dynam. Systems 22 (2002), 33--61.
  • G.H. Choe: A universal law of logarithm of the recurrence time, Nonlinearity 16 (2003), 883--896.
  • G.H. Choe and B.K. Seo: Recurrence speed of multiples of an irrational number, Proc. Japan Acad. Ser. A Math. Sci. 77 (2001), 134--137.
  • M. Kac: On the notion of recurrence in discrete stochastic processes, Bull. Amer. Math. Soc. 53 (1947), 1002--1010.
  • A.Ya. Khinchin: Continued Fractions, Univ. Chicago Press, Chicago, 1964.
  • C. Kim and D.H. Kim: On the law of logarithim of the recurrence time, Discrete Contin. Dynam. Syst. 10 (2004), 581--587.
  • D.H. Kim and B.K. Seo: The waiting time for irrational rotations, Nonlinearity 16 (2003), 1861--1868.
  • D. Ornstein and B. Weiss: Entropy and data compression schemes, IEEE Trans. Inform. Theory 39 (1993), 78--83.
  • A. Rockett and P. Szüsz: Continued Fractions, World Scientific Publishing Co., Inc., River Edge, NJ, 1992.
  • B. Saussol, S. Troubetzkoy, and S. Vaienti: Recurrence, dimensions and Lyapunov exponents, J. Statist. Phys. 106 (2002), 623--634.
  • N.B. Slater: Gaps and steps for the sequence $n\theta \pmod 1$, Proc. Camb. Phil. Soc. 63 (1967), 1115--1123.
  • A.D. Wyner and J. Ziv: Some asymptotic properties of the entropy of stationary ergodic data source with applications to data compression, IEEE Trans. Inform. Theory 35 (1989), 1250--1258.